Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 282, NWS Wichita, KS

June 26, 2002Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2002, 3:14 PM CDT for Reno County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2002, 3:14 PM CDT (20:14 UTC)
Expired
Jun 26, 2002, 4:00 PM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Reno County, KS

The radar

The Wichita radar (KICT), 99 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 262014
SVRICT
KSC155-262100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 400 PM CDT.

* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF SYLVIA...OR ABOUT 17 MILES
  EAST OF ST. JOHN...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  7 MILES NORTH OF SYLVIA AROUND 340 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO
COUNTY UNTIL 400 PM CDT.

LAT...LON 3815 9858 3797 9857 3792 9823 3815 9822

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:55 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 26, 2:55 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT WED JUN 26 2002

MAIN CONCERNS THIS FORECAST CYCLE WILL BE PCPN CHCS EARLY THIS
EVE...AND WARMER TEMPS IN THE EXTENDED.

UPR AIR ANALYSIS SHOWS MCV CURRENTLY SPINNING SOUTH ACROSS WRN KS
ATTM WITH JUST SOME WDLY SCT -TSRA NEAR RSL. UPR LVL FLOW IS WK
NWRLY.  SFC OBS ALSO SHOW WK TROF IS MOVING ACROSS THE
AREA...LOCATED FROM CNK-RSL-HYS.  AVN PICKED UP ON THE MCV THE
BEST...DRIFTING THIS FEATURE INTO TX BY TNGT.  NOT MUCH IN THE WAY
OF ANY SFC CONVG WITH THE TROF...SO EVEN WITH MODERATE INSTABILITY
AROUND...DO NOT EXPECT MUCH TSRA INTIATION.  BEST PLACE FOR ANY TSRA
DVLPMNT WOULD BE NEAR THE MCV IN WRN SECTIONS OF THE CWA AS CAP
APPEARS TO BE GONE IN THIS AREA.  SO WILL INCLUDE AN ISOLD TSRA IN
THIS AREA.  WILL KEEP AN EYE ON AREAS JUST WEST OF ICT...AS ERN SIDE
OF MCV IS LEADING TO SOME MDT CU.  ELSEWHERE WILL KEEP A SLGHT CHC
POP GOING TNGT AS SFC TROF SLOWLY MOVES SOUTH ACROSS THE AREA.  WITH
LOTS OF AC DEBRIS AROUND TNGT...PREFER GOING A LITTLE ABOVE GUID FOR
LOW TEMPS.

AVN SHOWS SFC TROF CONTINUES ITS SLOW MEANDER ACROSS SRN KS ON THU.
BUT SFC CONVG AGAIN REMAINS WEAK.  WILL KEEP A SLGHT CHC GOING IN
MOST AREAS WITH THIS BOUNDARY AROUND...BUT LACKING ANY UPR
DYNAMICS...ISOLD TSRA IS THE BEST BET.  PACIFIC SFC HIGH PRESS
BUILDS INTO THE AREA ON FRI...SO TEMPS MAY BE A SLIGTHLY COOLER.
BUT HIGH PRESSURE WILL ALSO END ANY PCPN CHC FOR FRI THRU SAT.

SUN-WED. SFC RIDGE SLIDES EAST OF THE AREA ALLOWING TEMPS TO AGAIN
CREEP INTO THE 90S AS SW WINDS RETURN.  UPR LVL RIDGE BUILDS ACROSS
THE UPR MIDWEST WITH CAP IN PLACE.  MRF TRYS TO BRING A WK IMPULSE
UNDER THE UPR RIDGE ON TUES INTO WED...WITH NOGAPS AND ECMWF KEEPING
THINGS DRY AND WARM.  WILL LEAVE SLGHT CHC IN FOR NOW WITH
UNCERTAINTY THAT FAR OUT...BUT WILL BUMP UP TEMPS ABOVE MRF GUID
NUMBERS.

FCSTID = 22/KETCHAM
ICT   68  91  67  89 /  30  30  20  10
HUT   68  91  66  90 /  40  30  10  10
EWK   68  91  66  89 /  30  30  10  10
EQA   68  90  67  88 /  30  30  10  10
WLD   69  93  68  88 /  30  30  20  10
RSL   66  87  65  90 /  40  20  10  10
GBD   67  89  66  90 /  40  20  10  10
SLN   67  88  66  90 /  30  20  10  10
MPR   68  91  66  89 /  30  30  10  10
CFV   69  91  68  86 /  30  30  20  10
CNU   68  90  66  86 /  30  30  20  10
K88   68  89  66  87 /  30  30  20  10

.ICT...
KS...NONE.

KETCHAM

In the hours before

Special weather statement, Jun 26, 12:32 PM CDT, 2 hours 42 minutes before
KSZ032-033-047>053-067>069-082-083-091-092-270400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1232 PM CDT WED JUN 26 2002

...A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING ACROSS PART OF CENTRAL AND SOUTH CENTRAL KANSAS...

A WEAK SURFACE TROUGH OF LOW PRESSURE WILL REMAIN DRAPED FROM
NORTHEAST KANSAS...ACROSS CENTRAL AND SOUTHWEST KANSAS INTO EARLY
THIS EVENING. A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE
AFTERNOON NEAR THIS BOUNDARY. THE STORMS ARE EXPECTED TO BE FAIRLY
ISOLATED OR WIDELY SCATTERED IN COVERAGE.

ALTHOUGH WIND FIELDS WILL BE RELATIVELY WEAK...THE ATMOSPHERE WILL
BECOME MODERATELY UNSTABLE. THE STORMS MAY BECOME SEVERE WITH
DOWNBURST WINDS BEING THE MAIN HAZARD. THE STORMS WILL ALSO BE SLOW
MOVERS...SO LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

AFTER SUNSET...THE STORMS SHOULD BEGIN TO DIMINISH IN INTENSITY.

SPOTTER ACTIVATION IS POSSIBLE WEST OF A LINE...FROM EL DORADO TO
ANTHONY...BETWEEN 3 PM AND 9 PM.
Special weather statement, Jun 26, 2:51 PM CDT, 23 minutes before
KSZ032-033-047>051-067-068-082-083-091-092-270400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
251 PM CDT WED JUN 26 2002

...A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EVENING ACROSS PART OF CENTRAL AND SOUTH CENTRAL KANSAS...

A WEAK UPPER LEVEL DISTURBANCE OVER WESTERN KANSAS...WILL CONTINUE
TO TRIGGER SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
EARLY THIS EVENING...OVER PART OF CENTRAL AND SOUTH CENTRAL
KANSAS.

ALTHOUGH WIND FIELDS WILL BE RELATIVELY WEAK...THE ATMOSPHERE WILL
BECOME MODERATELY UNSTABLE. A FEW OF THESE STORMS MAY BECOME
SEVERE...MAINLY ALONG AND WEST OF INTERSTATE 135 FROM SALINA
TO SOUTH HAVEN. THE MAIN HAZARDS WILL BE DAMAGING WIND
GUSTS TO 70 MPH AND LARGE HAIL TO QUARTER SIZE. THE STORMS WILL BE
SLOW MOVERS AND THEREFORE MAY PRODUCE LOCALLY HEAVY RAINFALL.

AFTER SUNSET...THE STORMS SHOULD BEGIN TO DIMINISH IN INTENSITY.

SPOTTER ACTIVATION IS POSSIBLE THROUGH ABOUT 9 PM THIS EVENING...
MAINLY FOR THAT AREA...ALONG AND WEST OF INTERSTATE 135...FROM
SALINA TO SOUTH HAVEN.

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 5:53 PM CDTSevere Thunderstorm WarningICTMcPherson52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.